IDEAS home Printed from
   My bibliography  Save this paper

Exact Solutions of Epidemic Models on Networks


  • M. E. J. Newman


The study of social networks, and in particular the spread of disease on networks, has attracted considerable recent attention in the physical and mathematical literature. In this paper, we show that a large class of standard epidemiological models, the so-called susceptible/infective/recovered models, and many of their generalizations, can be solved exactly on a wide variety of networks. Solutions are possible for cases with heterogeneous or correlated probabilities of transmission, cases in which a portion of the individuals in the network are vaccinated against the disease, either uniformly at random or in some correlated fashion, and cases in which the network has complex structure of various kinds, such as separation of the population in groups according to personal, geographic, or social characteristics. We confirm the correctness of our exact solutions by comparison with computer simulations of epidemics propagating on the corresponding networks.

Suggested Citation

  • M. E. J. Newman, 2001. "Exact Solutions of Epidemic Models on Networks," Working Papers 01-12-073, Santa Fe Institute.
  • Handle: RePEc:wop:safiwp:01-12-073

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.

    References listed on IDEAS

    1. Shapley, Lloyd S & Shubik, Martin, 1977. "An Example of a Trading Economy with Three Competitive Equilibria," Journal of Political Economy, University of Chicago Press, vol. 85(4), pages 873-875, August.
    2. Herbert E. Scarf, 1959. "Some Examples of Global Instability of the Competitive Equilibrium," Cowles Foundation Discussion Papers 79, Cowles Foundation for Research in Economics, Yale University.
    3. Beckmann, Martin J & Ryder, Harl E, Jr, 1969. "Simultaneous Price and Quantity Adjustment in a Single Market," Econometrica, Econometric Society, vol. 37(3), pages 470-484, July.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Epidemics; epidemiology; disease; social networks;

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:wop:safiwp:01-12-073. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Thomas Krichel). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.